Nebraska, 2024

Cold in Nebraska, January 19 to 20, 2024

January 19 to 20, 2024 · NWS FSD · 2 events in 2 counties and zones

Another surge of arctic air dove southward into the Northern Plains behind a light snow event and brought a period of wind chills from 25 below to 35 below zero.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Another surge of arctic air dove southward into the Northern Plains behind a light snow event and brought a period of wind chills from 25 below to 35 below zero.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Jan 19, 10:39 PM CST, 21 minutes earlier. Its key messages:

  • Despite decreasing winds, a Wind Chill Advisory remains in effect tonight into Saturday morning, as temperatures fall into the teens/near 20 below zero.
  • Strong south-southwest winds remain likely for Saturday night and Sunday, which may lead to travel impacts from blowing and/or drifting snow.
  • More seasonable temperatures return to the region Sunday through much of next week, with low-moderate chances (20-60% northwest to southeast) of temperatures topping the freezing mark by Wednesday and Thursday.
  • Low to moderate chances (30-50%) for light precipitation for the southeastern portions of the CWA Monday night-Tuesday. With the warmer temperatures, precipitation type may not be all snow.
Area forecast discussion, Jan 19, 10:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1039 PM CST Fri Jan 19 2024

.KEY MESSAGES...

- Despite decreasing winds, a Wind Chill Advisory remains in
  effect tonight into Saturday morning, as temperatures fall
  into the teens/near 20 below zero.

- Strong south-southwest winds remain likely for Saturday night
  and Sunday, which may lead to travel impacts from blowing
  and/or drifting snow.

- More seasonable temperatures return to the region Sunday
  through much of next week, with low-moderate chances (20-60%
  northwest to southeast) of temperatures topping the freezing
  mark by Wednesday and Thursday.

- Low to moderate chances (30-50%) for light precipitation for
  the southeastern portions of the CWA Monday night-Tuesday.
  With the warmer temperatures, precipitation type may not be
  all snow.

&&

.DISCUSSION...
Issued at 309 PM CST Fri Jan 19 2024

The rest of this afternoon will continue to feature spotty
flurries and minor blowing/drifting snow. These conditions are
both expected to diminish quickly as we approach sunset, as the
moist lower levels stabilize with loss of diurnal "heating".

One more very cold night in this cold snap, with clear to partly
cloudy skies, light winds, and relatively fresh snow-cover allow
temperatures to fall into the teens below zero. Isolated areas
colder than -20F are possible, mainly in valley areas, though
this may depend on cloud cover which is somewhat uncertain. The
light winds will be courtesy of a high pressure ridge located
over central Dakotas as of 2pm, which will slide east across the
forecast area tonight. If winds go nearly calm within the ridge,
wind chill will not be as much of a factor during those hours.
However, that will not occur in any location for more than 3-4
hours before southerly return flow begins to increase slightly.
With the expected cold temperatures, any slight bump in the wind
speed will drop the wind chill further into the 20s below zero,
possibly even colder than 30 below zero at times. Have delayed
the start time of the Wind Chill Advisory this evening to 9 pm,
but otherwise made no changes to the existing headline area or
expiration time.

Main concern for the remainder of the weekend, especially
Saturday night through Sunday, will be increasing southerly
winds in response to an 40-50+kt low level jet behind the
departing high pressure. Forecast soundings continue to show
relatively shallow mixed layer, not fully tapping into the
strongest winds of the low level jet, though will have to
monitor higher elevations of southwest MN and south central SD
Saturday night for gusts possibly approaching Wind Advisory
levels greater than 45 mph. These stronger winds look to tame
down a bit during the day Sunday, but still looking at gusts
30-40 mph through midday, easing very slowly throughout the
afternoon. Given the blowing snow we have seen with lesser gusts
today, and little additional time for the snowpack to firm up,
think blowing and/or drifting snow could become a concern for
travelers Saturday night into Sunday.

Greater concern areas for visibility reductions in blowing snow
would be with the strongest gusts anticipated in the higher
elevation areas of southwest MN Saturday night. As we progress
through Sunday, temperatures will finally warm through the teens
to projected highs in the 20s for most areas. While this sounds
balmy after our recent cold days, the warmer temperatures will
also increase the chance for pavement temperatures to increase
enough that drifting snow could partially melt and refreeze (AKA
"blow ice"). Confidence in this developing is moderate, around
50%, as there are other factors that would come into play. More
sunshine may help warm the pavement enough to melt the drifting
snow, as would greater amounts of traffic (per discussion with
Dept of Transportation experts). However, we could see
increasing high clouds through the day in advance of an
approaching wave. Will this be enough to keep the pavement
cooler? At any rate, those with travel plans will want to
monitor conditions.

The aforementioned wave could spread some light precipitation
across the southeast portions of the forecast area Monday night
into Tuesday. At this point, snow looks to be the predominant
type, though locations east of IA Highway 60 may need to watch
for a mix due to some warmer temperatures nudging into the area.
Ensembles showing only a low (<20%) potential for >0.10" liquid
for Yankton-Sioux Falls-Marshall, with this potential ramping up
to 40-50% for Sioux City-Spencer IA, and nearing 60% for Storm
Lake. In other words, light accumulations of snow are possible,
mainly across portions of northwest Iowa, and perhaps into the
MN Highway 60 corridor.

For most of next week, warming temperatures are really the big
story, with the main question being how quickly/how much will we
be able to warm up with several inches of snow on the ground
over most of the forecast area. The highest probabilities in the
ensembles for pushing through the freezing mark will be across
northwest Iowa Wednesday and Thursday (40-60%), but this is also
the area with the deepest snow-cover, so confidence in temps by
mid to late week are lower than what the ensemble probability
would suggest.

&&

.AVIATION /06Z TAFS THROUGH 06Z SUNDAY/...
Issued at 1032 PM CST Fri Jan 19 2024

MVFR stratus has developed late this evening along the Buffalo
Ridge; however, expect this to stay away from KFSD at this
time. Also keeping an eye on low end VFR stratus across central
SD, although this has shown little to no motion in the last few
hours and expect it to remain away from KHON.  Models continue
to struggle with coverage and height of clouds overnight and
into Saturday morning, but have generally remained optimistic in
keeping lower decks SCT at our three sites. Hi-res guidance
this evening is hinting at fog over portions of the area, but
omitted given low confidence.

Winds remain light overnight and may briefly switch to calm.
Expect winds to shift southerly from west to east during the
late morning and early afternoon Saturday. Gusts increase as
well, with 20-35 knot gusts toward the end of the period
(strongest along/west of the James River). A couple of hazards
due to these strong winds: LLWS as the LLJ cranks up to 50+
knots and blowing snow. LLWS at HON begins around 03z Sunday,
with LLWS at KFSD and KSUX at/after 06z. Blowing snow will
likely create reduced visibility.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...Wind Chill Advisory until noon CST Saturday for SDZ038>040-050-
     052>071.
MN...Wind Chill Advisory until noon CST Saturday for MNZ071-072-080-
     081-089-090-097-098.
IA...Wind Chill Advisory until noon CST Saturday for IAZ001>003-
     012>014-020>022-031-032.
NE...Wind Chill Advisory until noon CST Saturday for NEZ013-014.

&&

DISCUSSION...JH
AVIATION...SG
Hazardous weather outlook, Jan 19, 5:31 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
531 PM CST Fri Jan 19 2024

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ038>040-050-052>071-202345-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-
Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-
Minnehaha-Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
Union-
531 PM CST Fri Jan 19 2024

This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.

.DAY ONE...Tonight.

Bitterly cold temperatures along with light winds will create wind
chills of 20 below to 35 below zero into mid Saturday morning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

The combination of cold temperatures and breezy winds leads to wind
chill values between 15 below to 30 below zero on Saturday night
into Sunday. In addition, the strong winds could produce areas of
blowing snow during that time frame.

Snow on roadways may compact into ice, which could lead to slick
spots on roads into early next week. Be sure to check latest road and
weather conditions before traveling.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 cold/wind chill. Local standard time, as filed.

Cold/Wind Chill, Dakota

When
January 19, 11:00 PM CST to January 20, 9:00 AM CST
Where
Dakota forecast zone
Reported by
Mesonet
Coordinates
42.391, -96.564 (the zone’s center; the record gives no point)

Wind chills dropped as low as -30 degrees in South Sioux City.

Cold/Wind Chill, Dixon

When
January 19, 11:00 PM CST to January 20, 9:00 AM CST
Where
Dixon forecast zone
Reported by
Mesonet
Coordinates
42.493, -96.868 (the zone’s center; the record gives no point)

Wind chills dropped as low as -31 degrees near Concord.

What these are

Cold/Wind Chill
Cold or wind chill below warning criteria that caused deaths, injuries or damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2024Every state in 2024This day in weather historyWarnings in Nebraska, January 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160085, 1160086.